California, 2001

Flood in California, January 11, 2001

January 11, 2001 · NWS SGX · 1 event in 1 county or zone

Pea sized hail and over an inch of rain in 20 minutes fell from a thunderstorm. Street flooding was observed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Pea sized hail and over an inch of rain in 20 minutes fell from a thunderstorm. Street flooding was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 11, 2:30 PM PST, 3 hours earlier.

Area forecast discussion, Jan 11, 2:30 PM PST, 3 hours before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST THU JAN 11 2001

                             ...SYNOPSIS...
A SECOND WAVE OF A MAJOR WINTER STORM WILL REACH SOUTHERN CALIFORNIA
LATE TONIGHT AND FRIDAY MORNING. SHOWERS AND A CHANCE OF
THUNDERSTORMS ARE EXPECTED THROUGH MOST OF FRIDAY...WITH ADDITIONAL
SNOW IN THE MOUNTAINS. COASTAL FLOODING IS POSSIBLE DUE TO A
COMBINATION OF ASTRONOMICAL HIGH TIDES AND HEAVY SURF. FAIR WEATHER
RETURNS SATURDAY THROUGH MUCH OF NEXT WEEK...EXCEPT FOR A CHANCE OF
SHOWERS IN THE MOUNTAINS MONDAY.

                            ...DISCUSSION...
CHECK LIST BELOW AND LAXSPSSAN FOR SUMMARY OF CURRENT STATEMENTS.
ENDED FLOOD STATEMENT AT 10 AM AS HEAVY RAINS DECREASED. FIRST WAVE
OF STORM NOW THROUGH SAN CO AND SHOWERS CONTINUE BEHIND THE BAND.
AS COLDER AIR MOVES IN ALOFT...POTENTIAL FOR CONVECTION AND TSTORMS
INCREASE. HAD A COUPLE REPORTS OF HAIL AND WATERSPOUTS. SNOW PILING
UP IN ALL MOUNTAINS WITH SOME SNOW FALLING...BUT NOT STICKING...AT
3K FT. EXTENDED WSWSAN TO INCLUDE FRI SINCE NEXT WAVE WILL KEEP SNOW
COMING. RIVERS AND STREAMS UNDER CONTROL SO FAR. TIMING AND
INTENSITY OF RAIN SO FAR REALLY VERY FAVORABLE FOR AVOIDING FLOODING.

NEXT WAVE MOVES IN OVERNIGHT...AND NOT QUITE AS POTENT AS THE WAVE
THIS MORNING. BUT NOT OUT OF THE WOODS YET. CONVECTION COULD ENHANCE
LOCAL RAIN AND SNOW AMOUNTS. SHOWERS END LATE FRI FROM NORTH TO
SOUTH.

DRY OVER WEEKEND. ANOTHER SHORTWAVE OVER PAC NW DROPS DOWN COAST AND
DEVELOPS A CUTOFF LOW OVER SW U.S. MON. NOT MUCH MOISTURE BUT WILL
INCLUDE CHANCE OF PRECIP FOR BIG MTNS THEN. OTHERWISE FAIR AND
RATHER DRY THROUGH MIDWEEK.

SAN ++3

.SAN...WINTER STORM WARNING FOR MOUNTAINS...SEE LAXWSWSAN.
       RIVER STATEMENT FOR SAN DIEGO RIVER...SEE LAXRVSSAN.
       HEAVY SURF ADVISORY...SEE LAXMWSSAN.
       COASTAL FLOOD WARNING...SEE LAXCFWSAN.
       SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS...SEE LAXCWFSGX.
       SUMMARY SPECIAL WEATHER STATEMENT...SEE LAXSPSSAN.

MM

In the hours before

Special weather statement, Jan 11, 12:00 PM PST, 5 hours 30 minutes before
CAZ042-043-048-050-055>058-060>062-112200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1200 PM PST THU JAN 11 2001

...SUMMARY OF ALL NON-ROUTINE PRODUCTS ISSUED FOR ORANGE...
SAN DIEGO...SOUTHWEST SAN BERNARDINO...AND WESTERN RIVERSIDE COUNTIES...

ORANGE COUNTY

    HEAVY SURF ADVISORY THROUGH FRIDAY FOR ALL BEACHES.

    COASTAL FLOOD WARNING THROUGH FRIDAY.

    MARINE WEATHER STATEMENT FOR THUNDERSTORMS WITH
    POSSIBLE WATERSPOUTS TODAY.

SAN DIEGO COUNTY

    WINTER STORM WARNING FOR THE MOUNTAINS ABOVE 5000 FEET UNTIL
    9 PM TONIGHT.

    HEAVY SURF ADVISORY THROUGH FRIDAY FOR ALL BEACHES.

    COASTAL FLOOD WARNING THROUGH FRIDAY.

    MARINE WEATHER STATEMENT FOR THUNDERSTORMS WITH
    POSSIBLE WATERSPOUTS TODAY.

SOUTHWEST SAN BERNARDINO COUNTY

    WINTER STORM WARNING FOR THE MOUNTAINS ABOVE 5000 FEET UNTIL
    9 PM TONIGHT.

WESTERN RIVERSIDE COUNTY

    WINTER STORM WARNING FOR THE MOUNTAINS ABOVE 5000 FEET UNTIL
    9 PM TONIGHT.

PLEASE REFER TO THE SPECIFIC NON-ROUTINE STATEMENTS FOR DETAILS ON THIS
STORM.

ECC
Special weather statement, Jan 11, 2:00 PM PST, 3 hours 30 minutes before
CAZ042-043-048-050-055>058-060>062-120000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST THU JAN 11 2001

...SUMMARY OF ALL NON-ROUTINE PRODUCTS ISSUED FOR ORANGE...
SAN DIEGO...SOUTHWEST SAN BERNARDINO...AND WESTERN RIVERSIDE COUNTIES...

ORANGE COUNTY

    HEAVY SURF ADVISORY THROUGH FRIDAY FOR ALL BEACHES.

    COASTAL FLOOD WARNING THROUGH FRIDAY.

    MARINE WEATHER STATEMENT FOR THUNDERSTORMS WITH POSSIBLE
    WATERSPOUTS THROUGH FRIDAY.

SAN DIEGO COUNTY

    WINTER STORM WARNING FOR THE MOUNTAINS ABOVE 5000 FEET THROUGH
    FRIDAY.

    HEAVY SURF ADVISORY THROUGH FRIDAY FOR ALL BEACHES.

    COASTAL FLOOD WARNING THROUGH FRIDAY.

    MARINE WEATHER STATEMENT FOR THUNDERSTORMS WITH POSSIBLE
    WATERSPOUTS THROUGH FRIDAY.

SOUTHWEST SAN BERNARDINO COUNTY

    WINTER STORM WARNING FOR THE MOUNTAINS ABOVE 5000 FEET THROUGH
    FRIDAY.

WESTERN RIVERSIDE COUNTY

    WINTER STORM WARNING FOR THE MOUNTAINS ABOVE 5000 FEET THROUGH
    FRIDAY.

PLEASE REFER TO THE SPECIFIC NON-ROUTINE STATEMENTS FOR DETAILS ON THIS
STORM.

ECC
Special weather statement, Jan 11, 2:00 PM PST, 3 hours 30 minutes before
CAZ042-043-048-050-055>058-060>062-120000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST THU JAN 11 2001

...SUMMARY OF ALL NON-ROUTINE PRODUCTS ISSUED FOR ORANGE...
SAN DIEGO...SOUTHWEST SAN BERNARDINO...AND WESTERN RIVERSIDE COUNTIES...

ORANGE COUNTY

    MARINE WEATHER STATEMENT FOR HEAVY SURF ADVISORY FOR ALL BEACHES
    AND FOR THUNDERSTORMS WITH POSSIBLE WATERSPOUTS THROUGH
    FRIDAY.

    COASTAL FLOOD WARNING THROUGH FRIDAY.

SAN DIEGO COUNTY

    WINTER STORM WARNING FOR THE MOUNTAINS ABOVE 5000 FEET THROUGH
    FRIDAY.

    MARINE WEATHER STATEMENT FOR HEAVY SURF ADVISORY FOR ALL BEACHES
    AND FOR THUNDERSTORMS WITH POSSIBLE WATERSPOUTS THROUGH FRIDAY.

    COASTAL FLOOD WARNING THROUGH FRIDAY.

SOUTHWEST SAN BERNARDINO COUNTY

    WINTER STORM WARNING FOR THE MOUNTAINS ABOVE 5000 FEET THROUGH
    FRIDAY.

WESTERN RIVERSIDE COUNTY

    WINTER STORM WARNING FOR THE MOUNTAINS ABOVE 5000 FEET THROUGH
    FRIDAY.

PLEASE REFER TO THE SPECIFIC NON-ROUTINE STATEMENTS FOR DETAILS ON THIS
STORM.

ECC
Special weather statement, Jan 11, 4:00 PM PST, 1 hour 30 minutes before
CAZ042-043-048-050-055>058-060>062-120200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST THU JAN 11 2001

...SUMMARY OF ALL NON-ROUTINE PRODUCTS ISSUED FOR ORANGE...
SAN DIEGO...SOUTHWEST SAN BERNARDINO...AND WESTERN RIVERSIDE COUNTIES...

ORANGE COUNTY

    MARINE WEATHER STATEMENT FOR HEAVY SURF ADVISORY FOR ALL BEACHES
    AND FOR THUNDERSTORMS WITH POSSIBLE WATERSPOUTS THROUGH
    FRIDAY.

    COASTAL FLOOD WARNING THROUGH FRIDAY.

SAN DIEGO COUNTY

    WINTER STORM WARNING FOR THE MOUNTAINS ABOVE 5000 FEET THROUGH
    FRIDAY.

    MARINE WEATHER STATEMENT FOR HEAVY SURF ADVISORY FOR ALL BEACHES
    AND FOR THUNDERSTORMS WITH POSSIBLE WATERSPOUTS THROUGH FRIDAY.

    COASTAL FLOOD WARNING THROUGH FRIDAY.

SOUTHWEST SAN BERNARDINO COUNTY

    WINTER STORM WARNING FOR THE MOUNTAINS ABOVE 5000 FEET THROUGH
    FRIDAY.

WESTERN RIVERSIDE COUNTY

    WINTER STORM WARNING FOR THE MOUNTAINS ABOVE 5000 FEET THROUGH
    FRIDAY.

PLEASE REFER TO THE SPECIFIC NON-ROUTINE STATEMENTS FOR DETAILS ON THIS
STORM.

HORTON
Special weather statement, Jan 11, 5:00 PM PST, 30 minutes before
CAZ042-043-048-050-055>058-060>062-120200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 PM PST THU JAN 11 2001

...SUMMARY OF ALL NON-ROUTINE PRODUCTS ISSUED FOR ORANGE...
SAN DIEGO...SOUTHWEST SAN BERNARDINO...AND WESTERN RIVERSIDE COUNTIES...

    PUBLIC INFORMATION STATEMENT WITH STORM RAINFALL TOTALS.

ORANGE COUNTY

    MARINE WEATHER STATEMENT FOR HEAVY SURF ADVISORY FOR ALL BEACHES
    AND FOR THUNDERSTORMS WITH POSSIBLE WATERSPOUTS THROUGH
    FRIDAY.

    COASTAL FLOOD WARNING THROUGH FRIDAY.

SAN DIEGO COUNTY

    WINTER STORM WARNING FOR THE MOUNTAINS ABOVE 5000 FEET THROUGH
    FRIDAY.

    MARINE WEATHER STATEMENT FOR HEAVY SURF ADVISORY FOR ALL BEACHES
    AND FOR THUNDERSTORMS WITH POSSIBLE WATERSPOUTS THROUGH FRIDAY.

    COASTAL FLOOD WARNING THROUGH FRIDAY.

SOUTHWEST SAN BERNARDINO COUNTY

    WINTER STORM WARNING FOR THE MOUNTAINS ABOVE 5000 FEET THROUGH
    FRIDAY.

WESTERN RIVERSIDE COUNTY

    WINTER STORM WARNING FOR THE MOUNTAINS ABOVE 5000 FEET THROUGH
    FRIDAY.

PLEASE REFER TO THE SPECIFIC NON-ROUTDINE STATEMENTS FOR DETAILS ON THIS
STORM.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Orange

When
January 11, 5:30 PM PST to 6:20 PM PST
Where
Orange County, Huntington Beach
Reported by
TRAINED SPOTTER
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2001Every state in 2001This day in weather historyWarnings in California, January 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5229070.